advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Knoxville, Tennessee, USA:

Over the last year, my eight year old son, who has had type 1 diabetes for more than three years, has awakened about eight times with a severe headache. We immediately test him, and he is low (60-70 mg/dl [3.3-3.8 mmol/L]), but not intensely low. Relatively soon afterwards he starts throwing up. He never has a fever. By lunchtime after he has gotten something to stay in his stomach is almost 100% normal.

I have gotten up and tested him a few times in the middle of the night, and the numbers are low, but not extremely low, ranging 60-80 mg/dl [3.3-4.4 mmol/L]. I feel this problem is related to his blood sugar possibly bottoming out in the middle of the night. My doctor does not (will not) let us use a monitor overnight because he says that they don't work well. Is it possible to rent the GlucoWatch? Is that a better method to narrow down what is going on at night?

Answer:

I'm not sure that I will give you the answer you want either. The GlucoWatch is probably not the right tool for you either. Although it measures the sugars levels about three times an hour, it is not yet calibrated/approved for pediatric use (as I understand it). Regardless, you will be awake checking sugars to confirm readings.

The Continuous Glucose Monitoring System would be more sensitive, but you probably would still awaken to check the glucose. I think that a trial with the sensor is reasonable, but not all pediatric endocrinologists have the capacity of using it.

My suggestion is more practical, I hope. Why not simply provide an extra snack or use an overnight hypoglycemia preventative (such as an Extend Bar snack) and see if this makes a difference. I agree that the values you report do not seem "low enough" to ascribe the headaches to diabetes. I would also suggest that you ask your primary care doctor to look for other signs of increased brain pressure, which not uncommonly can lead to early morning headaches that are relieved after vomiting.

DS

DTQ-20020520121258
Original posting 9 Jun 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.